Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

July 13, 2021Darlington County, South Carolina

NWS Wilmington, NC issued this special weather statement at Jul 13, 2021, 3:32 PM EDT for Darlington County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 3:32 PM EDT (19:32 UTC)
Expired
Jul 13, 2021, 4:15 PM EDT
In force
43 min
Issued by
NWS Wilmington, NC

County Darlington County, SC

The radar

The Columbia radar (KCAE), 97 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1839 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

136 
WWUS82 KILM 131932
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
332 PM EDT Tue Jul 13 2021
 
SCZ023-132015-
Darlington SC-
332 PM EDT Tue Jul 13 2021

...THUNDERSTORMS TO RAKE WESTERN DARLINGTON COUNTY THROUGH 415 PM 
EDT...

At 332 PM EDT, radar was tracking strong thunderstorms approaching 
southern and western Darlington county, moving northeast at 15 mph.

Winds in excess of 30 mph will be possible with these storm, and 
brief torrential rain.

Locations impacted include...
Hartsville, Lamar, North Hartsville, Clyde, Oats, Lydia, Auburn,
Swift Creek, Kellytown and Carolina Pines Regional Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3439 8024 3445 8013 3437 7991 3411 8011
      3416 8016 3420 8011 3423 8011 3427 8014
      3428 8013 3430 8016 3437 8018 3434 8021
      3433 8024 3434 8025
TIME...MOT...LOC 1929Z 204DEG 12KT 3421 8018 

$$

8

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Jul 13, 12:17 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 13, 12:17 PM EDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1217 PM EDT Tue Jul 13 2021

.SYNOPSIS...
A typical summertime weather pattern will dominate with isolated
to scattered convection each afternoon and evening. The Bermuda
high edges closer to the Carolinas through midweek, which
should help limit shower and thunderstorm coverage. Chance of
showers and thunderstorms will increase by the end of the week,
as the high weakens. Temperatures this week will be around
normal for July.

&&

.UPDATE...
Forecast unfolding quite nicely as we approach 10 AM EDT.
Scattered showers and thunderstorms are currently breaking out
in parts of Georgetown and Horry Counties in SC, in a bullseye
of 2000J/kg MLCAPE, -5C lifted index, and the level of free
convection (LFC) at 1000m. These indices have been dying off a
little over the last 30 minutes, so there are some potential doubts
if these showers and storms can continue.

The latest HRRR runs seem to have a decent handle on these
trends, which keeps the activity roughly where it is now over
the next hour or two, before spreading more inland in SC.
Capping from the ridge helps suppress the activity today,
particularly on the NC side.

No major changes coming down the track in the mid-morning
forecast update.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Ridging aloft and at the sfc will extend and affect the Eastern
Carolinas throughout this period. Tropical Atlantic blue skies
with thin/opaque cirrus to affect the Eastern Carolinas today.
The ridging will be at it's peak strength through tonight,
limiting the amount and strength of the diurnally induced
convection across the ILM CWA. The majority of the tstorm action
for both days will occur initially along the immediate coast,
vcnty of the sea breeze, and then translate inland.
Specifically, the SW thru W inland portions of the ILM CWA,
particularly the ILM SC CWA. The westerlies sort of breakdown
and/or elongate the upper ridge axis during Wed, with it
becoming oriented NE thru SW, from offshore HAT to the NE Gulf
of Mexico by the end of this period. The southerly flow thru the
atm column today will veer to SW-W thru the column by late Wed.
The sfc ridge axis also follows suit in it's orientation like
it's upper ridging counterpart. Overall, looking at a slightly
hier POP, from the 20s to 30s across inland ILM SC CWA for Wed
over today. Max temps both days will run in the lower 90s,
except mid to upper 80s at the coast. Min Temps will see
widespread 70s tonight, more like 75-80 along the immediate
coast. Overall, near normal for highs and about a category above
normal for tonights lows.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Mid level ridge will become situated more to the south during
the mid and late week period with heights dropping ever so
slightly. Will continue to advertise chance pops mainly for the
prime afternoon and early evening hours. With the convection
relatively shallow and weakly forced there has been a quick
cessation during the evening hours. Temperatures will remain
seasonal although based on recent trends I did increase the
morning lows a bit.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Overall the latest guidance has trended drier for Saturday
although any deviation in timing could revert to a wetter
scenario so was inclined to leave decent chance values in. A
very respectable mid level trough is forecast by models to
affect the area late weekend into early next although there
remain timing differences. Maintained the higher (likely in
some cases) pops for this time frame.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Scattered convection will affect mainly the inland terminals
through 21Z, with convection waning after that. Convective
debris tonight may keep fog at bay. Continued chance for showers
around mid morning on Wednesday.

Extended Outlook...Mainly diurnally driven widely scattered
convection expected thru the mid-week period as offshore high
pressure influences the region. By the late-week period, the
high will breakdown-some allowing an increase in tstorm coverage
resulting in periodic non-VFR conditions.

&&

.MARINE...
Through Wednesday...The sfc ridge axis will drop further south
with time, to south of Cape Romain by the end of this period.
The result will be a southerly wind direction at the start of
this period veering to the SSW-SW across all waters tonight and
Wed. The sfc pg actually relaxes slightly during this period as
the center of the offshore high slides a bit further west this
period. Seas will be dominated by a 7 to 9 second period ESE-SE
swell outside of the sea breeze circulation time-line.

Wednesday Night through Saturday...
Classic summer time pattern of south to southwest winds of 10-15
knots will be in place most of the period with typical short
term increases in wind speeds via sea breeze affects. Some
indication of winds increasing to the higher end of the 10-15
knot range for the weekend into early next week as forcing
shapes up. Significant seas will be 2-4 feet.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...IGB
NEAR TERM...DCH
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...43
MARINE...DCH/SHK
Hazardous weather outlook, Jul 13, 3:23 PM EDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
323 PM EDT Tue Jul 13 2021

AMZ250-252-254-256-141930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
323 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-141930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
323 PM EDT Tue Jul 13 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An elevated risk of rip currents may affect the area beaches through
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-141930-
Coastal Horry-Coastal Georgetown-
323 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An elevated risk of rip currents may affect the area beaches through
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
141930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
323 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Minor coastal flooding is possible later in the week along the lower
Cape Fear River at downtown Wilmington during the overnight high
tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IGB

In the hours before

Special weather statement, Jul 13, 1:05 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Wilmington NC
105 PM EDT Tue Jul 13 2021

SCZ039-131730-
Williamsburg SC-
105 PM EDT Tue Jul 13 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN WILLIAMSBURG COUNTY
UNTIL 130 PM EDT...

At 102 PM EDT, Doppler radar was tracking a strong thunderstorm near
Saint Stephen, or 17 miles south of Kingstree, moving northeast at 15
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Trio, Salters, Gourdin and Lane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3338 7979 3337 7980 3338 7981 3340 7985
      3342 7986 3343 7988 3344 7987 3344 7988
      3345 7989 3345 7990 3348 7995 3363 7991
      3355 7964 3336 7978
TIME...MOT...LOC 1702Z 204DEG 13KT 3342 7984

21
Special weather statement, Jul 13, 3:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
332 PM EDT Tue Jul 13 2021

SCZ023-132015-
Darlington SC-
332 PM EDT Tue Jul 13 2021

...THUNDERSTORMS TO RAKE WESTERN DARLINGTON COUNTY THROUGH 415 PM
EDT...

At 332 PM EDT, radar was tracking strong thunderstorms approaching
southern and western Darlington county, moving northeast at 15 mph.

Winds in excess of 30 mph will be possible with these storm, and
brief torrential rain.

Locations impacted include...
Hartsville, Lamar, North Hartsville, Clyde, Oats, Lydia, Auburn,
Swift Creek, Kellytown and Carolina Pines Regional Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3439 8024 3445 8013 3437 7991 3411 8011
      3416 8016 3420 8011 3423 8011 3427 8014
      3428 8013 3430 8016 3437 8018 3434 8021
      3433 8024 3434 8025
TIME...MOT...LOC 1929Z 204DEG 12KT 3421 8018

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:05 PM EDTSpecial Weather StatementILMWilliamsburg25 min
Jul 13, 4:43 PM EDTSpecial Weather StatementILMMarlboro32 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.